Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS La Crosse, WI

June 27, 2003Allamakee County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 2003, 9:13 PM CDT for Allamakee County, Winneshiek County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 9:13 PM CDT (02:13 UTC)
Expired
Jun 27, 2003, 10:00 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Allamakee County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 280213
SVRARX
IAC005-191-280300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
913 PM CDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNESHIEK COUNTY IN NORTHEAST IOWA
  ALLAMAKEE COUNTY IN NORTHEAST IOWA

* UNTIL 1000 PM CDT

* AT 913 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 5 MILES NORTHWEST OF LUDLOW...OR ABOUT 7 MILES EAST OF
  DECORAH...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR WAUKON AT 925 PM CDT...
  NEAR MAUD...AND ROSSVILLE AT 930 PM CDT...
  NEAR ELON AT 935 PM CDT...
  NEAR DALBY...AND WATERVILLE AT 940 PM CDT...
  NEAR WAUKON JCT AT 950 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4335 9165 4323 9167 4312 9118 4333 9112

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 27, 2:45 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT FRI JUN 27 2003

MAIN FORECAST CONCERNS ARE THE PRECIPITATION CHANCES FOR TONIGHT AND
SATURDAY.

12Z ETA/GFS RUNS IN FAIR AGREEMENT WITH THE OVERALL WEATHER PATTERN
FOR THE REGION FOR THE NEXT FEW DAYS. SOME DIFFERENCES IN
STRENGTHS...BUT TIMING CLOSE. QPF HAS THE USUAL DIFFERENCES...
ESPECIALLY TONIGHT. GFS DEVELOPS A STORM COMPLEX ON TOP OF THE
FORECAST AREA BY 06Z...WHILE THE ETA KEEPS ITS PCPN LOCATED WITH THE
UPPER LEVEL WAVE AND FRONT. BELIEVE THE GFS IS A TAD OVER ZEALOUS
WITH THE QPF AMOUNTS...BUT CONSIDERING WHERE THE LOW LEVEL JET AND
MOISTURE TRANSPORT WILL LIKELY BE TONIGHT...THE PCPN AREA LOOKS
REASONABLE. WILL BLEND THE ETA/GFS FOR QPF TONIGHT.

THE 19Z SURFACE ANALYSIS PLACED A LOW OVER SOUTHEAST SD...WITH A
FRONTAL BOUNDARY/TROUGH EXTENDING DUE EAST OF THERE INTO WESTERN
MICH. 88-D IMAGERY INDICATED SOME SHOWERS AND STORMS DEVELOPING
AROUND THIS BOUNDARY.

MODELS BRING A SHORTWAVE DOWN THE NORTHWEST 500 MB FLOW
TONIGHT...SPINNING IT INTO THE NORTHERN PLAINS AND MN BY 12Z SAT.
THE SFC LOW WILL CONTINUE TO DEVELOP AS IT MOVES OVER MN AS A
RESULT...WITH A FRONTAL BOUNDARY RUNNING DUE EAST OF THE LOW...AND
ANOTHER SOUTHWEST OF THE LOW. QG CONVERGENCE IS PRETTY GOOD WITH
THIS NEXT SYSTEM...MAXIMIZING FOR THE FORECAST AREA BETWEEN 06-12Z
TONIGHT. 850 MB WARM AIR ADVECTION IS ALSO BEST DURING THIS
PERIOD...AND AS ONE MIGHT EXPECT...SO IS THE 295:305 K ISENTROPIC
LIFT. A 30+ KT LOW LEVEL JETS NOSES INTO NORTHEAST IA BY 06Z...WITH
FAVORABLE 850 MB MOISTURE TRANSPORT ALSO INTO THE REGION. THE WIND
SHEAR IS PRETTY GOOD...ESPECIALLY DIRECTIONAL...WITH THE ETA SHOWING
SOUTHEAST WINDS OVER THE FORECAST AREA AT SFC AT 06Z...TURNING TO
THE WEST BY 500 MB. 0-6 KM SHEAR IS 35-40 KTS TONIGHT...WHICH WOULD
HELP WITH SUPERCELL DEVELOPMENT. ABOUT HALF THAT SHEAR IS CONFINED
TO THE LOWEST 1 KM. SBCAPES APPROACH 1000 J/KG TONIGHT...BUT ETA IS
UNDERESTIMATING THE DEWPOINTS /PER LATEST OBSERVATIONS/...SO PROGGED
CAPES MIGHT ALSO BE TOO LOW. IN ADDITION...AN UPPER LEVEL JET MAX
LOOKS TO ACCOMPANY THIS INCOMING 500 MB SHORTWAVE TROUGH...WHICH
WOULD ENHANCE THE LIFT OVER THE AREA OVERNIGHT. CURRENTLY...THE MAIN
DRAWBACK WITH THIS SYSTEM IS THE MOISTURE. RH FIELDS SHOW MAINLY MID
TO UPPER LEVEL SATURATION...AND AGREE WITH WHAT THE 12Z UPPER AIR
ANALYSIS SHOWED. BUFR SOUNDINGS OVERNIGHT ALSO INDICATE A DRY LAYER
FROM 800 MB TO THE SFC. DON/T THINK THIS WILL EFFECT OUR PCPN
CHANCES...ALTHOUGH IT WOULD KEEP DOWN PCPN AMOUNTS SOMEWHAT. AS FOR
SEVERE CHANCES...1000:850 MB LAPSE RATES OF 5.5-6.5 C/KM WOULD
SUPPORT DAMAGING WINDS...AND WET BULB ZERO HEIGHTS OF 9-10K ARE
FAVORABLE FOR LARGE HAIL. SPC DAY1 OUTLOOK PLACES THE AREA UNDER A
SLIGHT RISK...WHICH LOOKS REASONABLE. FOR FURTHER DISCUSSION ON THE
SEVERE POSSIBILITIES...CONSULT THE LATEST DAY1 OUTLOOK OR MESOSCALE
DISCUSSION FROM SPC.

ON SAT...THE 500 MB TROUGH AXIS WILL SLIDE OVER THE EASTERN GREAT
LAKES BY 00Z...WITH THE MAIN VORT ENERGY ALSO IN THE BASE OF THIS
TROUGH. THE SFC LOW WILL FOLLOW A SIMILAR TRACK...MOVING OVER MICH
BY 06Z. SO...WOULD EXPECT THE OVERNIGHT CONVECTION TO PUSH EAST OF
MOST OF THE FORECAST AREA DURING THE MORNING. HOWEVER...THE
CONVECTION COULD INCREASE/REINITIATE AS IT MOVE EAST...MOVING INTO
BETTER INSTABILITY AND SHEAR OVER EASTERN WI. ALSO...FRONTAL
BOUNDARY ASSOCIATED WITH THE LOW WILL STRETCH FROM NORTHERN MICH
INTO FAR EASTERN IA FOR SAT AFTERNOON. THIS WILL ALSO LEAD TO MORE
SHOWERS/STORMS DEVELOPMENT. AGAIN...CURRENTLY MOST OF THE ACTIVITY
LOOKS TO BE EAST AND SOUTHEAST OF THE FORECAST AREA BY THE
AFTERNOON...BUT IF THE BOUNDARY LINGERS FARTHER WEST...THE AREA/S
PCPN CHANCES WILL INCREASE. WILL ADJUST POPS ON SAT...LINGERING AFT
PCPN CHANCES FOR THE EASTERN AND SOUTHEAST AREAS...CLOSER TO THE SFC
BOUNDARY AND BEST INSTABILITY.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RIECK
Hazardous weather outlook, Jun 27, 7:06 PM CDT, 2 hours 7 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
706 PM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

TONIGHT...A FRONT WILL MOVE BACK TO THE NORTH AS A LOW PRESSURE
SYSTEM OVER THE EASTERN DAKOTAS MOVES EAST. STRONG THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE AREA THIS EVENING. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE SURFACE LOW AND ITS ASSOCIATED FRONTS WILL BE EXITING TO THE
EAST OF THE AREA ON SATURDAY MORNING. THE SCATTERED THUNDERSTORMS
ACCOMPANYING THE LOW AND FRONTS SATURDAY MORNING ARE NOT EXPECTED TO
POSE A SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR PORTIONS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

THOMPSON

In the hours before

Local storm report, Jun 27, 7:30 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0730 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    ADAMS                     MN   0.75 IN HAIL
06/27/03   MOWER

0712 PM    ROSE CREEK                MN   1.00 IN HAIL
06/27/03   MOWER

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:44 PM CDTSevere Thunderstorm WarningARXHoward61 min
Jun 27, 8:10 PM CDTSevere Thunderstorm WarningARXMitchell65 min
Jun 27, 8:13 PM CDTTornado WarningARXHoward, Winneshiek62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.